Alert archive / Illinois / Tornado Warnings in 2017

Tornado Warning 38, NWS Quad Cities, IA

May 17, 2017Bureau County, Henry County, Whiteside County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 17, 2017, 8:46 PM CDT for Bureau County, Henry County, Whiteside County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2017, 8:46 PM CDT (01:46 UTC)
Expired
May 17, 2017, 9:09 PM CDT
In force
23 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bureau County, IL, Henry County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:44 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

045 
WFUS53 KDVN 180146
TORDVN
ILC011-073-195-180230-
/O.NEW.KDVN.TO.W.0038.170518T0146Z-170518T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
846 PM CDT WED MAY 17 2017

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southeastern Whiteside County in northwestern Illinois...
  Northeastern Henry County in northwestern Illinois...
  Northwestern Bureau County in north central Illinois...

* Until 930 PM CDT
    
* At 846 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hooppole, or 17 miles south of Morrison, moving
  northeast at 55 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Prophetstown around 855 PM CDT. 
  Tampico and Deer Grove around 900 PM CDT. 
  Rock Falls around 910 PM CDT. 
  Sterling around 915 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Thomas, Yeoward Addition, Whiteside County Airport, Leon Corners,
Como and Yorktown.

This includes Interstate 88 between mile markers 36 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4143 8996 4156 9012 4184 8966 4182 8963
      4159 8963
TIME...MOT...LOC 0146Z 226DEG 46KT 4156 8997 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

12
2 follow-up statements
416 
WWUS53 KDVN 180157
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
857 PM CDT WED MAY 17 2017

ILC011-073-180207-
/O.CAN.KDVN.TO.W.0038.000000T0000Z-170518T0230Z/
Henry IL-Bureau IL-
857 PM CDT WED MAY 17 2017

...THE TORNADO WARNING FOR NORTHEASTERN HENRY AND NORTHWESTERN BUREAU
COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for north central
and northwestern Illinois.

LAT...LON 4158 8967 4158 8995 4162 9003 4184 8966
      4182 8963 4159 8963
TIME...MOT...LOC 0157Z 226DEG 46KT 4166 8983 

$$

ILC195-180230-
/O.CON.KDVN.TO.W.0038.000000T0000Z-170518T0230Z/
Whiteside IL-
857 PM CDT WED MAY 17 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHEASTERN WHITESIDE COUNTY...
    
At 857 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Tampico, or 10 miles southwest of Rock Falls, moving
northeast at 50 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Deer Grove around 900 PM CDT. 
  Rock Falls around 910 PM CDT. 
  Sterling around 915 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Yeoward Addition, Whiteside County Airport, Leon Corners, Como and
Prophetstown State Recreation Area.

This includes Interstate 88 between mile markers 36 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4158 8967 4158 8995 4162 9003 4184 8966
      4182 8963 4159 8963
TIME...MOT...LOC 0157Z 226DEG 46KT 4166 8983 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

12
278 
WWUS53 KDVN 180209
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
909 PM CDT WED MAY 17 2017

ILC195-180219-
/O.CAN.KDVN.TO.W.0038.000000T0000Z-170518T0230Z/
Whiteside IL-
909 PM CDT WED MAY 17 2017

...THE TORNADO WARNING FOR SOUTHEASTERN WHITESIDE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 1100 PM CDT for north central
and northwestern Illinois.

LAT...LON 4158 8967 4158 8995 4162 9003 4184 8966
      4182 8963 4159 8963
TIME...MOT...LOC 0203Z 226DEG 46KT 4177 8968 

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 17, 6:45 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 17, 6:45 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
645 PM CDT Wed May 17 2017

.UPDATE...
Issued at 645 pm CDT Wed May 17 2017

A line of severe storms with confirmed wind gusts of 60 to 70
mph, heavy rainfall and hail is moving across eastern IA with
embedded supercells possibly producing tornadoes, mainly south of
I-80. Mesoanalysis indicates the tornado potential remains,
especially along the southern portions of the line, over the next
couple hours. A tornado watch remains in effect for most of the
CWA until 11 pm.

&&

.SYNOPSIS...
Issued at 221 PM CDT Wed May 17 2017

Abbreviated early issuance AFD to get ready for convective event.
Water vapor showing neg tilted upper wave on track acrs southeastern
Neb. After potentail convective severe event this afternoon and
evening, a reprieve with cooler conditions on Thu. Then the next
main upstream large cut-off upper low will roll out to the upper
Midwest for a wet end to the week and start to the weekend.
Generally cooler Sunday into earlier next week, with another wave
digging from the northwest for another precip event toward mid next
week.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 221 PM CDT Wed May 17 2017

Will have to watch for isolated to sctrd elevated storms with
hail potential ahead of the "main show" for the rest of the
afternoon, but the main severe weather event currently gathering
steam/"bubbling" in sfc pressure falls max over the MO RVR
Valley. Strong wing of lift into current mesoanalysis-indicated
already strongly sheared environment in place acrs the local area,
supportive of enhanced severe weather risk acrs the area
especially along and west of the MS RVR. Most of latest run
HiRes/CAM's continue to suggest an arching wing or two of broken
line of supercells, mixed with a few strong convective clusters,
moving rapidly at 50-60 MPH in from the west- southwest mainly
after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT
before the brunt of the activity blows eastward. Again speed of
storms to complicate matters and increase danger aspect. Current
CAPEs of 1000-1500 J/KG acrs the region may increase a bit more
through early evening, while brunt of Cap/EML starts to migrate
eastward. This should be adequate for such strong shear profiles
to work with for all modes of severe weather, with tornadoes and
large hail the prime threats. But lingering concern that limited
CAPE for such strong shear profiles, may actually limit a higher
end severe weather event such as if we had 3000+ CAPEs.

The tornado threat may be limited to the initial incoming line as
long as llvl winds have some type of southeasterly direction
component, but then switch to more hail and damaging winds, as llvl
ambient environmental winds go south-southwest making for a more
uniform vertical profile, but still very high in speed shear.

Some isolated to sctrd showers and storms may linger acrs the
northern half of the CWA after the main line exits off to the east-
northeast through midnight, but then mainly dry into Thu morning or
just some wrap-around showers in the far north as upper level
cyclone pivots acrs northern WI and induces wrap-around.

Thu...after wrap around showers decrease in the north, this day
mainly dry and cooler in between two upper cyclones, with varying
amounts of cloud cover. LLVL baroclinicity aligns and tightens along
and south of the DVN CWA into the evening, with northeast post-
frontal boundary layer winds keeping temps in the 60s to low 70s
acrs much of the area.    ..12..

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 221 PM CDT Wed May 17 2017

Active weather pattern to continue through the period with chances
of rain and thunderstorms through the beginning of the weekend and
then again midweek next week.  Previously discussed issues with
model inconsistency still remains with this package.  This, along
with the threat for severe weather today has led to heavy use of
blended guidance for the long term.  Overall agreement in the large
scale pattern through the period means that the mesoscale details
need to be worked out and thus lead to most of uncertainty
throughout the period.   Gibbs

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 645 PM CDT Wed May 17 2017

A line of severe thunderstorms with wind gusts to 55 kts moving
across eastern Iowa will affect the terminals early this evening.
Outside of the thunderstorms, strong south winds from 25 to 35 kts
will shift to the southwest to west and diminish to less than 15
kts by midnight behind the associated passing front. Otherwise,
conditions will be mainly VFR with a period of low confidence MVFR
ceilings possible late tonight into early Thursday morning. Winds
will become west and then northwest during the day Thursday as
surface low pressure moves into the Great Lakes.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Gibbs
AVIATION...Sheets
Hazardous weather outlook, May 17, 3:02 AM CDT, 17 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 AM CDT Wed May 17 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected this morning. The main
threats are lightning and hail to penny size.

More widespread thunderstorms are expected this afternoon and
evening. Fast-moving storms could produce damaging winds around 70
mph and tornadoes. A secondary threat is large hail.

A south wind will gust around 40 mph this afternoon. Drivers of
high profile vehicles should use caution.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a risk of thunderstorms late Thursday night through
Saturday evening. It is too early to determine the severe weather
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 10 PM CDT today.

RP Kinney/08

In the hours before

Local storm report, May 17, 8:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     DEWITT                  41.82N 90.55W
05/17/2017  E59 MPH          CLINTON            IA   MESONET

            RWIS SITE NEAR US 30/HWY 61

&&

GROSS
Local storm report, May 17, 8:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             1 NNW MORRISTOWN        41.41N 90.31W
05/17/2017  E1.00 INCH       HENRY              IL   TRAINED SPOTTER

            DIME TO QUARTERS.

&&

GROSS
Local storm report, May 17, 8:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/17/2017  M55 MPH          SCOTT              IA   ASOS

&&

GROSS
Local storm report, May 17, 8:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/17/2017  E0.50 INCH       SCOTT              IA   NWS EMPLOYEE

&&

GROSS
Local storm report, May 17, 8:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             GENESEO                 41.45N 90.15W
05/17/2017  E0.50 INCH       HENRY              IL   AMATEUR RADIO

&&

GROSS
Local storm report, May 17, 8:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     ASBURY                  42.51N 90.76W
05/17/2017  M60.00 MPH       DUBUQUE            IA   TRAINED SPOTTER

0720 PM     TSTM WND DMG     ASBURY                  42.51N 90.76W
05/17/2017                   DUBUQUE            IA   TRAINED SPOTTER

            TREE SPLIT IN HALF AT CORNER OF SUN VALLEY DR AND SPRING
            GREEN ST. ALSO SEVERAL BRANCHES DOWN.

0754 PM     TSTM WND GST     WELTON                  41.91N 90.60W
05/17/2017  M73.00 MPH       CLINTON            IA   TRAINED SPOTTER

            WINDS SUSTAINED 50-60 MPH FOR 5 MINUTES

0810 PM     TSTM WND GST     PRESTON                 42.05N 90.40W
05/17/2017  E60.00 MPH       JACKSON            IA   TRAINED SPOTTER

            50 TO 60 MPH SUSTAINED

0833 PM     TSTM WND GST     WSW WARREN              42.49N 90.00W
05/17/2017  E60.00 MPH       JO DAVIESS         IL   TRAINED SPOTTER

            WIND ESTIMATED 50-60 MPH

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTTornado WarningDVNHenderson, Mercer, Warren45 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Mercer, Rock Island61 min
May 17, 7:30 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island45 min
May 17, 7:37 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island, Warren38 min
May 17, 8:05 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson, Whiteside55 min
May 17, 8:05 PM CDTTornado Warning Tornado observedDVNHenry, Mercer, Rock Island40 min
May 17, 8:08 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island, Whiteside67 min
May 17, 9:00 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Rock Island, Stephenson, Whiteside60 min
May 17, 9:38 PM CDTSevere Thunderstorm WarningDVNBureau, Henry52 min

Nearby

Tornado Warnings in Illinois, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.